Thunderstorm Wind, Sheridan
- When
- August 3, 4:35 AM MST
- Where
- Sheridan County, 6.22 mi N of Gordon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.890, -102.200
Half inch to nickel size hail accompanied strong winds.
A squall line produced early morning strong winds and damaging. Storms initially developed in the northwest and the line developed to push southeast from Sheridan County to Thomas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A squall line produced early morning strong winds and damaging. Storms initially developed in the northwest and the line developed to push southeast from Sheridan County to Thomas County. Small hail accompanied the stronger winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 1:41 AM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 AM CDT SAT AUG 3 2013 .SYNOPSIS... ISSUED AT 341 AM CDT SAT AUG 3 2013 AT 07Z...THE SURFACE ANALYSIS REVEALED SEVERAL BOUNDARIES AND FRONTS. ONE BOUNDARY OR WEAK FRONT WAS STRETCHED ALONG THE HIGH PLAINS OF WYOMING AND COLORADO. THERE WAS A MORE PROMINENT FRONT ACROSS EASTERN THROUGH SOUTHWEST KANSAS. THE DERIVED PRECIPITABLE WATER FROM THE LOW ORBITING MICROWAVE SENSORS SHOWED A PLUME OF 25-30MM ACROSS WESTERN NEBRASKA AND INTO WESTERN SOUTH DAKOTA. THE WATER VAPOR IMAGERY CONTINUED TO SHOW A PLUME OF MID-TROPOSPHERIC MOISTURE FROM THE SOUTHWEST U.S. TO THE CENTRAL PLAINS. SURFACE DEWPOINTS IN THE 60S CONTINUED ACROSS CENTRAL AND WESTERN NEBRASKA. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT SAT AUG 3 2013 THUNDERSTORMS IN SOUTHWEST SOUTH DAKOTA THIS MORNING WILL MOVE INTO NORTH CENTRAL AND NORTHWEST NEBRASKA AND WILL PROBABLY DEVELOP SOUTHWARD ALONG THE SURFACE TROUGH/BOUNDARY INTO THE EASTERN NEBRASKA PANHANDLE AND THE WESTERN SANDHILLS...POSSIBLY INTO SOUTHWEST NEBRASKA BY EARLY AFTERNOON. FOR THE AFTERNOON AND EVENING...THE FRONT IN KANSAS LIFTS NORTHWARD AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT FEATURE AND CONTINUE THROUGH MOST OF THE NIGHT IN NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE STRONGEST INSTABILITY AND MOST FAVORABLE DEEP SHEAR THIS AFTERNOON AND EVENING IS EXPECTED TO BE OVER THE HIGH PLAINS OF COLORADO AND WYOMING AND POSSIBLY INTO THE NEBRASKA PANHANDLE...SO THE RISK OF SEVERE WEATHER IS LOW FOR THE EASTERN PANHANDLE AND EXTREME SOUTHWEST NEBRASKA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 341 AM CDT SAT AUG 3 2013 12Z SUNDAY AND BEYOND. ACTIVE WEATHER PATTERN CONTINUES THROUGH THE EXTENDED PERIOD...WITH CONTINUED CHANCES OF THUNDERSTORMS....SOME OF WHICH MAY BE SEVERE. LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN AS THE CENTRAL/NORTHERN PLAINS FALLS UNDER THE INFLUENCE OF QUASI-ZONAL FLOW ALOFT AND THE PASSAGE OF PERIODIC MID-LEVEL PERTURBATIONS. FOR SUNDAY...DIURNAL HEATING OF THE LOWER TROPOSPHERE WILL CONTRIBUTE TO A MODERATELY TO STRONGLY UNSTABLE ATMOSPHERE WITHIN A FAVORABLY SHEARED ENVIRONMENT...ISOLATED AFTERNOON STORMS ARE ANTICIPATED TO DEVELOP ACROSS WESTERN NEBRASKA WHICH MAY POSSIBLY DRIFT TO THE SOUTHEAST INTO THE LATE EVENING HOURS. HOWEVER AT THIS TIME...ONLY MODEST LARGE SCALE SUPPORT IS INDICATED WITH THE 00Z MODEL RUNS AND THE BEST LOW LEVEL CONVERGENCE WILL BE TIED TO A LEE TROUGH WEST OF THE CWA...SO WILL REMAIN PESSIMISTIC ON POPS MAINTAINING ONLY ISOLATED WORDING AND NOT VENTURE ANY HIGHER WITH THIS FORECAST PACKAGE. A BETTER CHANCE OF PRECIPITATION AND POSSIBLY SEVERE STORMS ARRIVES ON MONDAY AS INCREASING OMEGA ASSOCIATED WITH A SOMEWHAT STRONGER PERTURBATION TOPS A SOUTHERN/SOUTHWESTERN PLAINS RIDGE AND CROSSES ONTO THE PLAINS. AGAIN...AMPLE DEEP LAYER SHEAR WILL BE PRESENT IN A ATMOSPHERE CHARACTERIZED AS MODERATELY UNSTABLE. SUPERCELLS ARE POSSIBLE INITIALLY...WITH THE ACTIVITY CONGEALING INTO A MCS OVERNIGHT. WILL PUSH POPS INTO THE 30-40 PERCENT RANGE ON MONDAY...FIRST ACROSS WESTERN PORTIONS OF THE CWA...THEN EAST ACROSS THE CWA INTO THE EVENING/OVERNIGHT. A REPEAT PERFORMANCE POSSIBLY FOR TUESDAY AS THE WAVE TRAIN CONTINUES AND A FRONTAL BOUNDARY REMAINS DRAPED ACROSS MUCH OF REGION. THE PATTERN REMAINS SOMEWHAT ANOMALOUS /FOR LATE SUMMER/ AS ENHANCED TROPOSPHERIC SHEAR WILL CONTINUE...AND WITH AMPLE INSTABILITY...ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY. WEDNESDAY AND THURSDAY SHOULD BE LESS ACTIVE AS LARGE SCALE SUPPORT AND LOW LEVEL CONVERGENCE SEEMS TO BE SOMEWHAT LACKING. BUT GIVEN THE RECENT ACTIVE PATTERN...AND THE ASSOCIATED DIFFICULTY IN TIMING THESE SMALL SCALE PERTURBATIONS...WILL CONTINUE A SLIGHT CHANCE MENTION OF POPS THROUGH THIS PERIOD. ONTO TEMPERATURES...WILL REMAIN ANOMALOUSLY COOL FOR THIS TIME OF THE YEAR...WITH THE EXCEPTION OF MONDAY AND TUESDAY...WHEN HIGHS WILL BE IN THE MID TO UPPER 80S FOR MOST PLACES...A LOWER 90 READING WILL BE POSSIBLE ACROSS THE SOUTHWEST. ON SUNDAY...AND ESPECIALLY WEDNESDAY AND BEYOND...THE REGION WILL FALL UNDER THE INFLUENCE OF COOL HIGH PRESSURE...70S SHOULD BE THE NORM FOR MOST PLACES...WITH THE EXCEPTION OF THE HIGHER TERRAIN OF THE WEST/SOUTHWEST WHERE LOW 80S SHOULD PREVAIL. LOWS OVERNIGHT WILL REMAIN SEASONAL...WITH UPPER 50S AND LOWER 60S BEING THE NORM. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1248 AM CDT SAT AUG 3 2013 AVIATION CONCERNS WILL CENTER ON RETURN OF LOW CLOUDS AND FOG OVER NIGHT. EAST WINDS WILL CONTINUE IN THE 5 TO 10 MPH RANGE OVER NIGHT WITH MVFR REDEVELOPING AND FALLING INTO IFR CATEGORIES THROUGH THE EARLY MORNING HOURS. CHANCE OF THUNDERSTORMS RETURNS MAINLY NORTHERN NEBRASKA THROUGH MID MORNING AS A WAVE MOVES OUT OF THE CENTRAL ROCKIES. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SPRINGER SHORT TERM...SPRINGER LONG TERM...JACOBS AVIATION...SPRINGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 605 AM CDT SAT AUG 3 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-041115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 605 AM CDT SAT AUG 3 2013 /505 AM MDT SAT AUG 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA THIS MORNING HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WIND. THE THREAT IS EXPECTED TO DIMINISH LATE THIS MORNING. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT IN WESTERN AND NORTH CENTRAL NEBRASKA. THE PRIMARY THREAT WITH THE STORMS WILL BE FREQUENT LIGHTNING...HEAVY RAIN...HAIL AND GUSTY WIND. THE RISK OF LARGE HAIL AND DAMAGING WIND IS LOW WITH THE STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH MOST OF NEXT WEEK. A FRONT IS EXPECTED TO CONTINUE SHIFTING NORTH AND SOUTH ACROSS THE PLAINS THROUGH AT LEAST MID-WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WIND THE GREATEST THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS MORNING IN NORTH CENTRAL AND NORTHWEST NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) JRS
The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 11:36 UTC.
3 thunderstorm wind. Local standard time, as filed.
Half inch to nickel size hail accompanied strong winds.
Wind driven hail knocked windows out of a home and damaged pasture land.
Pea to half inch diameter size hail accompanied strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473072, 473071, 473073.